Introduction: Inhibitors of the mammalian target of rapamycin (mTOR) are widely utilized in cancer and transplantation, with increased use of these agents expected in future years. Although generally well tolerated, drug-induced pneumonitis (DIP) has been described as a class effect associated with these compounds, especially at higher doses. This toxicity is observed in about a third of cancer patients, although only around 10% will have symptoms necessitating treatment. Clinical DIP can be effectively managed by early recognition and prompt intervention, including dose reduction and/or treatment cessation. However, little is known about the pathophysiology of this entity and its best management.
Areas covered: This article will review current understanding of the mechanism of DIP, as well as the clinical impact and management of this toxicity in cancer patients treated with mTOR inhibitors. It also provides direction for future research.
Expert opinion: Although guidelines on the management of mTOR inhibitor-associated DIP in cancer patients have been published, these do not always concur or cover all management aspects. Education of patients and healthcare professionals is a key component in managing mTOR inhibitor therapy; assessing the history of pulmonary conditions before the initiation of such a therapy is also essential. Updated diagnostic criteria for pneumonitis might improve our knowledge in the future.